by Rita Griffin
Both constant and periodic vomiting and nausea plagued my son off and on for several years during high school. When he entered college in 2011, the frequency of stomach upsets increased. Numerous visits to the emergency room interrupted his college experience, and made his life unbearable.
In the fall of 2014, he was finally diagnosed as having idiopathic gastroparesis. The gastroenterologist, at that time, had first thought that he had cyclic vomiting syndrome. However, after performing the gastric emptying study, it was concluded that he indeed had gastroparesis.
Now that we knew what the problem was, it was decided by the doctor to prescribe nortriptyline, a tricyclic antidepressant, which helped alleviate the nausea for a while. The gastroenterologist was hesitant when he prescribed Reglan (metoclopramide), despite the overt side effects. Neither drug was helping my son, who at this time, was suffering emotionally from being sick, and missing college classes.
Another doctor with GP sufferers in his practice recommended placing my son on amitriptyline, also a tricyclic antidepressant. He also wanted him to cease gradually from the Reglan. My son stopped taking nortriptyline, and has now ceased from the Reglan.
Happily, I can say that amitriptyline has really aided my son with the nausea and vomiting associated with gastroparesis. Yet, he still has to avoid spicy, acidic foods to get the full potential of the drug.
Amitriptyline is used to help relieve symptoms of depression. My son takes his at bedtime, because it can cause drowsiness (his only complaint in the last six months). His local GI doctor and the GP specialist have both advised that they can increase his dosage, if needed. The highest dosage recommended is 150mg.
At first I was unaware that amitriptyline was used to treat depression. I could not understand how this could help with gastroparesis. After careful study, I learned that the drug works on the central nervous system to increase levels of certain chemicals in the brain. His GI doctor told us that stress could be a factor in our son’s sickness, because around the time of college exams and tests, his condition would worsened.
My son has shown no episodes of nausea, only rare occasions of pain. Pain is common with GP. When I first saw my son bent over in agony, I told him to stay calm and be more relaxed thinking that would help, but I did not really understand the pain he was experiencing. Based on my readings and information from the GP specialist doctor, the cause of GP related pain is unknown. The GP specialist who prescribed amitriptyline for my son gave an interesting finding in a report with the International Foundation for Functional Gastrointestinal Disorders (IFFGD, regarding tricyclic medications: “Low doses of trycyclic medications, such as amitriptyline, nortriptyline, and desipramine, have been shown to reduce pain in other functional gastrointestinal (GI) conditions and may reduce pain associated with gastroparesis.” The amitriptyline seems to help my son with pain.
As with all medications, there are diverse side effects. According to healthline.com the most common are “headache, constipation or diarrhea, confusion, numbness or tingling in arms and legs, unexpected weight gain or loss. The more serious side effects are chest pain, shortness of breath, weakness on side of body and slurred speech. There can also be interactions with herbs and vitamins.” So, it is important to check with your doctor before taking anything else while on amitriptyline.
Taking too much can lower your blood pressure and cause an irregular heart rate, confusion, hallucinations, and even convulsions. Your physician must monitor dosages. In fact, the Mayo Clinic advises that a doctor should check you at regular intervals for changes in dosage or to check for unwanted side effects. Amitriptyline may cause some people to be agitated, irritable, or display other abnormal behaviors.
Amitriptyline has given my son much needed relief from the nausea and vomiting associated with gastroparesis. In addition to the medication, he does chiropractic care, which has proven to be a positive benefit. My son has his spinal cord adjusted about once a month. The Chiropractor uses his hands “ to apply a specific application of forces to facilitate the body’s correction of nerve interference.” [Chiropractic First, page 67] This helps to relax his stomach muscles.
My son has no other medical conditions, and he gets a good report from his general practitioner visits. He has to be conscious of his diet. This has to be the most daunting aspect for him because he is young, and like young people, he wants to be able to eat whatever he wants. Usually, he does okay when he takes his medication and adheres to what he has to do to stay healthy.
Amitriptyline may not be a cure, but it has proven to be a constant relief for my son. Until a cure, he can at least experience a sound release from the pitfalls of gastroparesis.
Rondberg, Terry A., D.C., Chiropractic First, The Chiropractic Journal, 1996 & 1998
Rita Griffin is a Georgia native. She has a Bachelor of Science degree in Psychology and worked for the Georgia Department of Transportation for 15 years. She loves studying the Bible, reading, traveling, writing, and meeting people. Rita has published 4 books of poetry. She is married with two sons. Rita is a volunteer writer for G-PACT.